Does the Pill make teens depressed? Girls who take pill ‘more likely’ to receive anti-anxiety drugs

Teenage girls taking the contraceptive pill may face a higher risk of depression.

Taking the most popular form of the Pill puts 15 to 17-year-old girls at a 52 per cent higher risk of needing drugs for depression and anxiety.

Synthetic sex hormones, used in the Pill to prevent pregnancy, are believed by experts to have a potentially negative effect on emotions.

A study of more than 800,000 girls and women in Sweden found girls up to the age of 19 who take contraceptive pills are more likely to be prescribed anti-anxiety drugs and anti-depressants.

Vicky Spratt said, 'I felt like my brain had gone off. It felt mouldy and I just remember thinking if this is what the rest of my life is going to be like, I don’t know if I can live it because I don’t want to live like this'

Vicky Spratt said, 'I felt like my brain had gone off. It felt mouldy and I just remember thinking if this is what the rest of my life is going to be like, I don’t know if I can live it because I don’t want to live like this'

Ms Spratt said, 't’s very difficult when you’re a teenager to know whether the emotions you’re experiencing are your own because of your naturally fluctuating hormones or as a result of the synthetic hormones in the pill that you’re taking because, at that point in your life, you don’t have an emotional frame of reference.

Ms Spratt said, 't’s very difficult when you’re a teenager to know whether the emotions you’re experiencing are your own because of your naturally fluctuating hormones or as a result of the synthetic hormones in the pill that you’re taking because, at that point in your life, you don’t have an emotional frame of reference.

Vicky Spratt said, ‘I felt like my brain had gone off. It felt mouldy and I just remember thinking if this is what the rest of my life is going to be like, I don’t know if I can live it because I don’t want to live like this’

Meanwhile a survey of more than 1,000 British women aged 18 to 45 found a quarter felt the Pill had negatively affected their mental health.

The results are presented in an episode of BBC2 factual series Horizon, which features women talking about panic attacks and suicidal thoughts after taking the Pill.

Positives and negatives of the Pill

POSITIVES OF THE PILL

It protects against pregnancy with 99 per cent effectiveness when used perfectly.

It protects against ovarian, bowel and endometrial cancer.

Doctors prescribe it to help with poly-cystic ovaries, endometriosis and heavy and painful periods.

It can help to improve acne.

NEGATIVES OF THE PILL

It increases the risk of breast cancer by 20 per cent, although that is only an extra 13 cases per 100,000 women.

It increases the risk of blood clots, but only by an extra 10 cases per 10,000 women a year at most.

Some studies have linked it to depression and anxiety, while low-dose oestrogen pills may lower women’s sex drive.

While it is a myth that the Pill makes women fat, it can initially cause weight gain of up to 4.5 pounds (2kg) from water retention. 

Professor Anne MacGregor, a specialist in sexual and reproductive healthcare at Barts Health NHS Trust in London, said: ‘There is absolutely no doubt that some women, when they start taking the pill, experience a lowering of their mood.

‘If this is going to happen, it will happen within a few months of starting a contraceptive. This can often be resolved just by switching to a different pill.’

Around 3.5 million women in Britain take the Pill, which has been available in this country since 1961.

The latest figures on the Pill and mental health come from a study of 815,662 girls and women aged 12 to 30 in Sweden, whose prescriptions were tracked for up to one year.

Loading...

Almost half were taking the Pill, among whom 3.7 per cent went on to be prescribed anti-depressants, anti-anxiety drugs, sedatives or sleeping pills.

That compared to just 2.5 per cent of women and girls not on the Pill.

Among 15 to 17-year-old girls taking the combined pill, which is most popularly used and include a ‘pill-free’ week a month, the risk of being put on psychiatric drugs rose by more than 50 per cent, but the risk leapt by 83 per cent for those taking a progestogen-only pill.

For 18 to 20-year-olds, taking the progestogen-only pill meant almost a third greater risk of a prescription for anxiety or depression, with an eight per cent greater risk for this age group on the combined pill.

Problems with mood are one of the most frequently stated reasons for girls and women coming off contraception.

Synthetic versions of the natural hormones progesterone and oestrogen, made in the laboratory to stop women releasing an egg each month and prevent pregnancy, are thought to work together in the brain to affect mood.

Some experts believe contraception may help to explain why women are twice as likely to suffer from anxiety and depression, and that teenagers may be more vulnerable to the hormones they contain.

A Danish study two years ago analysed data on more than a million women and girls aged 15 to 34 over six years, finding those taking the combined Pill were 23 per cent more likely to end up on anti-depressants.

Dr Zoe Williams, the GP who presents the Horizon programme The Contraceptive Pill: Is It Safe? next Wednesday, said: ‘We are aware that some people taking the Pill can have problems with their mental health, but we don’t yet know the Pill is causing this.

‘However now, whenever I put a woman on the Pill, I ask her to keep a three-month diary of changes in her mood, as changing to a different Pill could solve any problems which arise.’

Dr Diana Mansour, of the Faculty of Sexual and Reproductive Healthcare, said: ‘Some women do experience mood change with hormonal contraception but others believe it is better.

‘The recent Scandinavian study does not necessarily mean that hormonal contraception caused the depression. It may mean that women who use hormonal contraception are more likely to see their doctors on a regular basis and therefore report mood change.’ 

Vicky Spratt: ‘I felt like my brain had gone off’ 

She turned to her GP for help as she felt overwhelmed by the dark thoughts caused by the Pill

She turned to her GP for help as she felt overwhelmed by the dark thoughts caused by the Pill

She turned to her GP for help as she felt overwhelmed by the dark thoughts caused by the Pill

After starting taking the Pill, Vicky Spratt suffered severe panic attacks and suicidal thoughts.

First prescribed the contraceptive aged 14 to help control her heavy periods, she became extremely moody.

But within a few years the problems with mood had developed into serious mental health problems.

The 30-year-old said: ‘It’s very difficult when you’re a teenager to know whether the emotions you’re experiencing are your own because of your naturally fluctuating hormones or as a result of the synthetic hormones in the pill that you’re taking because, at that point in your life, you don’t have an emotional frame of reference.’

She turned to her GP for help on her dark thoughts and panic attacks and was prescribed cognitive behavioural therapy, anti-depressants and a high dose of beta blockers, but not asked about the pill.

Mrs Spratt said: ‘I felt like my brain had gone off. It felt mouldy and I just remember thinking if this is what the rest of my life is going to be like, I don’t know if I can live it because I don’t want to live like this.’

An internet search revealed that other women were suffering depression and anxiety after taking the pill and the journalist stopped taking it.

She said: ‘I started thinking, wait a minute, at all of the points in my life where I’ve had really serious mental health problems, I’ve been on the pill.’ After stopping the contraceptive, she told BBC Horizon: ‘Within weeks, I was the person that I am sitting here right now again.’

https://textbacklinkexchanges.com/category/the-sun-world/

(Visited 17 times, 1 visits today)

Loading...

Leave a Reply